Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS Bismarck, ND

August 30, 2002Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2002, 8:02 PM CDT for Burleigh County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2002, 8:02 PM CDT (01:02 UTC)
Expired
Aug 30, 2002, 9:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1932 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS53 KBIS 310102
SVRBIS
NDC015-310200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MENOKEN...OR ABOUT 11 MILES NORTHEAST OF
  BISMARCK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL CENTRAL BURLEIGH COUNTY THROUGH 9 PM CDT

THIS WARNING DOES NOT INCLUDE THE CITY OF BISMARCK. IT REPLACES THE 
PREVIOUS WARNING FOR THE BISMARCK MANDAN AREA.

HAIL UP TO TWO AND A HALF INCHES IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
FRIDAY EVENING FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4688 10076 4675 10059 4699 10015 4718 10040
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:40 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT FRI AUG 30 2002

MODELS IN FAIR AGREEMENT WITH MID LEVEL TROUGH OVER WESTERN NORTH
DAKOTA MOVING NORTHEAST. FIRST S/W OVER CENTRAL NORTH DAKOTA WITH
CLEARING OVER WESTERN SOUTH DAKOTA AND SOUTWEST NORTH DAKOTA.
CONVECTION ALREADY STARTING TO BUBBLE ALONG CLEARING LINE WHERE VERY
MOIST AND UNSTABLE AIR IS GETTING BEST SOLAR HEATING. SEVERE
THUNDERSTORM WATCH WILL BE ISSUED SHORTLY. SECOND S/W TO CWA THIS
EVENING WITH CONVECTION TIMED TO END TONIGHT AND RECOMMENCE AGAIN
SATURDAY AFTERNOON WITH NEXT SERIES OF SMALLER SHORT WAVES. SURFACE
FEATURES STALL OVER CENTRAL NORTH DAKOTA UNTIL THESE FEATURES FINALLY
PUSH FRONT OUT OF OUR REGION SUNDAY.

IN EXTENDED PORTION WILL CONTINUE DRY FOR LABOR DAY AND TUESDAY. PUSH
BACK NEXT PREICPITATION UNTIL WEDNESDAY NIGHT...CONTINUE FOR THURSDAY
THEN ADD A DRY FRIDAY AS PACIFIC HIGH PRESSURE BUILDS OVER REGION.

.BIS...NONE.
HW

In the hours before

Local storm report, Aug 30, 6:08 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

608 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0556 PM    3 S CENTER                ND   .75 INCH HAIL

08/30/02   OLIVER                         REPORTED BY HAM RADIO

                                          OPERATOR.

0600 PM    10 SE CENTER              ND   .75 INCH HAIL

08/30/02   OLIVER                         REPORTED BY PUBLIC.
Local storm report, Aug 30, 7:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

714 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0707 PM    MANDAN                    ND   .75 INCH HAIL

08/30/02   MORTON

0711 PM    (BIS)BISMARCK MUNI ARPT   ND   1 INCH HAIL

08/30/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.
Local storm report, Aug 30, 7:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

730 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0722 PM    10 NE CENTER              ND   1 INCH HAIL

08/30/02   OLIVER                         REPORTED BY PUBLIC.
Local storm report, Aug 30, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

732 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0730 PM    1 SW (BIS)BISMARCK MUNI A ND   1.75 INCH HAIL

08/30/02   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Aug 30, 7:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

743 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0735 PM    BISMARCK                  ND   2.5 INCH HAIL

08/30/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:08 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton52 min
Aug 30, 7:24 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan51 min
Aug 30, 11:53 PM CDTSevere Thunderstorm WarningBISRolette52 min
Aug 31, 4:50 PM CDTSevere Thunderstorm WarningBISMorton55 min
Aug 31, 5:10 PM CDTSevere Thunderstorm WarningBISRolette35 min
Aug 31, 5:45 PM CDTSevere Thunderstorm WarningBISRolette30 min
Aug 31, 5:47 PM CDTSevere Thunderstorm WarningBISMorton58 min
Aug 31, 6:30 PM CDTSevere Thunderstorm WarningBISBurleigh60 min
Aug 31, 6:45 PM CDTSevere Thunderstorm WarningBISMorton60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.